10. Aug, 2014

Protracted Times


I’m finally sitting down to take a look back on the last month. A month of upheaval, changes and stress. Where to start?


I’m now officially in protracted withdrawal at well over 20 months since stopping my Nitrazepam tablets. 18 months is considered the cut off point and after that protracted withdrawal takes over. My symptoms over the last months have been some of the worst I’ve experienced for a very long time. Once again the insomnia hit hard and I was pacing the house, breathing deeply and chanting positive affirmations to get through the long, sweaty nights. I survived and have been left with a head filled with cotton wool and muscle pain particularly my low back. Any energy I had been regaining has disappeared and I sit here trying to focus a cloudy, non-functioning mind.


As usual I started crying for help and once again Baylissa (Bloom in Wellness and Recovery Road) came through for me and was by my side. She talked of an increase of the worst symptoms around two years free of the drugs. It seems to happen with others and isn’t going to let me be any different. Certainly everything ramped up and tried to fool me into believing this was the way it would be for many years to come perhaps ever. It has eased a little but the fog and lassitude remain.


There are many reasons for my present downturn but I think if a wave is going to break then it will do this whatever is going on in our lives. My families were all coming to Cornwall at the same time for a get together of my sons and grandchildren. Good stress but nevertheless stress. My husband swapped our motor home for a new one and had to travel across the country to collect it leaving me home alone for a couple of days. We suffered a plague of black beetles some even venturing into my bed…ahhhh, ghastly. There are other things any of which could have tipped me over the edge. Certainly my nervous system was having a field day with it all.


It has made me ask why some of us enter this extended period of recovery and how long it’s likely to continue for, especially the sudden acute relapses. For me the most likely cause is my long term use of forty years and my cold turkey from the drugs rather than a slow taper. It must also depend a lot on our genetic make-up and personalities, so much is thrown into the mix.


There is no research to show what is happening in the brain during this extended period but many theories have been put forward. The Gaba receptors are still in a state of down regulation and very sensitive to stress; the benzo drugs are still being released from our bones, muscles and fat after such long term use; our brains are stuck in withdrawal mode and bad memories and therefore unable to function without its influence, a form of post traumatic stress; our makeup is such that we are very sensitive anyway and more time is needed and so forth. I find it hard to know exactly what to believe. On the positive side such high sensitivity is only found in those with a high level of creativity and intelligence! CoolMaybe this explains why so many professional and creative people are stuck in withdrawal such a long time out…..that’s my theory anyway!


I have to keep going, to find the strength to move forwards whatever this process throws at me. I'm going to finish with some of Balyissa’s wise words from Bloom in Wellness her Facebook site.......

One day this will all be behind me. Things are going to work out brilliantly for me. Right now I may be overwhelmed and not able to see how, but there is a STRONG, STILL voice inside telling me to KEEP GOING...that everything is going to be better than I can imagine. This is the voice I choose to believe.